Ibuprofen-codeine misuse a health riskSeptember 18, 2013 in Medicine & Health / Medications
(Medical Xpress)—Researchers have recommended that drugs combining codeine and other pain killers, such as paracetamol or ibuprofen, be restricted to prescription-only following reports of misuse and fatalities.
In an article published in the Medical Journal of Australia, researchers from Monash University, the Victorian Department of Health and Victorian Institute of Forensic Medicine reviewed 115 fatalities, over a ten year period to December 2011, where codeine-ibuprofen analgesics, such as Nurofen Plus, were cited in either the toxicology or coroners' reports.
All cases flagged as potentially directly attributable to drug use were closely examined by the researchers, led by Dr Jennifer Pilgrim of Monash, for signs of Non-Steroidal Anti-inflammatory Drug (NSAID) toxicity. Seven cases indicated chronic NSAID toxicity, such as severe gastrointestinal damage. A further two fatalities were also highly likely to associated with codeine-ibuprofen misuse.
Dr Pilgrim, a Research Fellow at the Department of Forensic Medicine, said that the availability of these drugs must be reviewed.
"Medications, such as Nurofen Plus, that are available over the counter are often assumed to beharmless; however, excessive doses can have significant side effects, including major organ damage and death," Dr Pilgrim said.
"We know that some people with an addiction to codeine in these formulations are taking up to 40 tablets a day. Cases of up to 100 tablets a day have been reported.
"It is highly worrying that people are able to source such large amounts of this medication without a prescription."
With a concentration of 12.8mg, Nurofen Plus is the strongest codeine tablet available over the counter in Australia.
Dr Pilgrim, urged that such drugs be made available by prescription only.
"These drugs do work well for the people who use them appropriately. However, they are addictive and can cause serious harm if misused," Dr Pilgrim said.
Provided by Monash University
"Ibuprofen-codeine misuse a health risk" September 18, 2013 http://medicalxpress.com/news/2013-09-ibuprofen-codeine-misuse-health.html